Florida, 2007

Tornadoes and Damaging Wind in Florida, September 16, 2007

September 16, 2007 · NWS TBW · 3 events in 1 county or zone

A waterspout and at least two tornadoes formed along the west Florida coast sea breeze front in the Fort Myers area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$4.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A waterspout and at least two tornadoes formed along the west Florida coast sea breeze front in the Fort Myers area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 16, 12:19 PM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 16, 12:19 PM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
119 PM EDT SUN SEP 16 2007

.SHORT TERM (TONIGHT-TUE)...THE ENERGY FROM THE UPPER TROUGH OVER
THE EASTERN U.S. WILL CONTINUE TO MOVE THROUGH THE STATE TODAY AS
RIDGING BUILDS ACROSS THE CENTRAL PENINSULA FROM THE SOUTH-CENTRAL
U.S. AN UPPER LOW IS ALSO IN PLACE ACROSS THE NORTHERN CARIBBEAN AND
EASTERN CUBA. A SHORTWAVE WILL DIG INTO NORTHERN FL BY MONDAY AND
PUSH THE RIDGE CENTER NORTH AND WEST. THE SHORTWAVE IS THEN EXPECTED
TO CUTOFF EARLY TUESDAY AND MERGE WITH THE CARIBBEAN TROUGH AS THE
LOW CENTER SETTLES SW OVER FL AND THE HIGH STRETCHES NE OVER THE
EASTERN U.S. THROUGH TUESDAY. AT THE SFC...THE FRONTAL BOUNDARY WILL
CONTINUE TO PUSH SOUTH THROUGH THE AREA THIS AFTERNOON AND STALL
ACROSS SOUTHERN FL TONIGHT AS HIGH PRESSURE OVER THE EASTERN U.S.
RIDGES IN ACROSS NORTHERN FL. THE PRESSURE GRADIENT ACROSS THE AREA
WILL TIGHTEN MONDAY AS RIDGING CONTINUES TO BUILD ACROSS THE
NORTHERN HALF OF THE STATE AND THE STALLED BOUNDARY MERGES WITH AN
INVERTED TROUGH OVER THE CARIBBEAN THROUGH TUESDAY. PLACEMENT OF THE
UPPER LOW AND SFC TROUGH IS STILL A BIT VARIABLE...WITH THE NAM
STRONGER AND FARTHER EAST THAN THE GFS...BUT THEY ARE IN MUCH
BETTER AGREEMENT THIS MORNING THAN YESTERDAY. WITH BETTER MOISTURE
ACROSS THE SOUTH TONIGHT AND CONVECTION ALREADY DEVELOPED ALONG
THE EAST COAST SEA BREEZE...HAVE BUMPED POPS ACROSS THE SOUTHERN
ZONES UP TO 30 PERCENT TONIGHT WITH 20 PERCENT ELSEWHERE. A LITTLE
DRIER AIR WILL FILTER DOWN THE STATE FOR TOMORROW AND HAVE 30-40
PERCENT CHANCES MON AND TUES AFTERNOONS WITH 20 PERCENT MON
EVENING. TEMPS CONTINUE NEAR NORMAL WITH HIGHS AROUND 90 AND LOWS
IN THE LOWER-MID 70S.

.LONG TERM (TUE NIGHT-SUN)...MID/UPPER LEVEL LOW IN THE VICINITY OF
THE FLORIDA PENINSULA AT THE BEGINNING OF THE PERIOD IS EXPECTED TO
SHIFT WEST ACROSS THE GULF OF MEXICO FOR THE SECOND HALF OF THE WEEK.
MEANWHILE AT THE SURFACE...HIGH PRESSURE WILL CONTINUE OVER THE
EASTERN U.S. WITH MODELS TRYING TO DEVELOP A WEAK AREA OF LOW
PRESSURE OVER THE GULF OF MEXICO WHICH SHIFTS WEST WITH TIME. THE
EXACT TIMING AND PLACEMENT OF THE MID/UPPER LEVEL LOW AND
ASSOCIATED PLUME OF MOISTURE CONTINUES TO VARY BETWEEN EACH MODEL
AS WELL AS BETWEEN MODEL RUNS. WILL THEREFORE LEAVE PREVIOUS
SCATTERED TO NUMEROUS POPS AS IS AND WAIT TO TO SEE IF MODELS
BECOME MORE CONSISTENT OVER THE NEXT COUPLE OF DAYS. DURING NEXT
WEEKEND MID/UPPER LEVEL RIDGING WILL BEGIN TO REBUILD OVER THE
REGION WITH A COOL FRONT MOVING INTO THE SOUTHEAST U.S. SETTING UP
A MORE TYPICAL SCATTERED MAINLY AFTERNOON AND EVENING CONVECTION
PATTERN.

MAXIMUM TEMPERATURES HIGHLY DEPENDENT ON AMOUNT OF CLOUDS AND RAIN
FOR WEDNESDAY THROUGH FRIDAY...BUT WITH JUST A LITTLE BIT OF SUN
EACH DAY WE SHOULD SEE HIGHS CLIMB INTO THE UPPER 80S.  NEXT WEEKEND
MAXIMUM TEMPERATURES SHOULD RETURN TO AROUND 90.  OVERNIGHT MINIMUMS
ARE EXPECTED REMAIN NEAR NORMAL...MAINLY IN THE LOWER TO MID 70S.

&&

.AVIATION...SCATTERED THUNDERSTORMS STILL EXPECTED TO DEVELOP THIS
AFTERNOON...ESPECIALLY ACROSS SOUTHERN AREAS AROUND FMY/RSW.  STORMS
WILL CAUSE SOME BRIEF MVFR/LOCAL IFR CEILINGS AND VISIBILITIES. LATE
TONIGHT THERE COULD BE SOME AREAS OF MVFR VISIBILITIES IN FOG...
OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL INTO MONDAY MORNING.

&&

.MARINE...GENERALLY E/NE FLOW WILL REMAIN IN PLACE THROUGH WEDNESDAY
WITH SPEEDS INCREASING TO NEAR CAUTIONARY LEVELS...ESPECIALLY ACROSS
THE NORTHERN WATERS...AS THE PRESSURE GRADIENT TIGHTENS BETWEEN
RIDGING TO THE NORTH AND AN INVERTED TROUGH TO THE SOUTHEAST. WINDS
WILL BECOME MORE S/SE FOR THU AND FRI AS THE TROUGH PUSHES WEST OF
THE STATE WITH SPEEDS AND SEAS REMAINING ELEVATED THROUGH MUCH OF
THE PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE
EXPECTED EACH DAY.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  90  73  88 /  20  30  20  30
FMY  75  91  74  89 /  30  40  20  40
GIF  74  90  72  88 /  20  40  20  40
SRQ  75  90  72  89 /  20  30  20  30
BKV  71  88  70  87 /  20  30  20  30
SPG  78  89  76  87 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE...24
LONG TERM/AVIATION...69
Hazardous weather outlook, Sep 16, 2:52 AM EST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
352 AM EDT SUN SEP 16 2007

FLZ039-042-043-048>052-055>057-060>062-065-162000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
352 AM EDT SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
MAIN CONCERN TODAY WILL BE SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON WITH THE STRONGER STORMS EXPECTED OVER
THE SOUTHERN AND INTERIOR COUNTIES. HAZARDS INCLUDE PERIODS OF
HEAVY RAIN...GUSTY WINDS IN THE 40 TO 45 MPH CATEGORY AND DEADLY
CLOUD TO GROUND LIGHTNING. SEEK SHELTER AND REMAIN INDOOR UNTIL THE
STORMS HAVE PASSED. MOTORISTS ENJOYING SUNDAY AFTERNOON ACTIVITIES
MUST EXERCISE CAUTION WHILE DRIVING UNDER HEAVY DOWNPOURS ESPECIALLY
ALONG MAJOR ROADS AND INTERSTATE HIGHWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
MAIN HAZARDS WILL CONTINUE TO BE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS. ON WEDNESDAY AND THURSDAY...THUNDERSTORM ACTIVITY
WILL INCREASE WITH POSSIBLE NUMEROUS THUNDERSTORMS AFFECTING MUCH
OF THE AREA. AGAIN EXPECT LOCALLY HEAVY RAIN...GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

In the hours before

Special weather statement, Sep 16, 3:43 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
443 PM EDT SUN SEP 16 2007

FLZ052-162130-
POLK-
443 PM EDT SUN SEP 16 2007

...STRONG THUNDERSTORMS ORGANIZING WITH GUSTY WINDS OVER 40 MPH AS
THEY MOVE SOUTHWEST THROUGH WESTERN AND CENTRAL POLK COUNTY...

A LINE OF THUNDERSTORMS...MOVING SOUTHWEST AT 10 MPH...WILL CONTINUE
TO AFFECT WINTER HAVEN AND AUBURNDALE UNTIL 450 PM...THEN CONTINUE SOUTH
AND WEST REACHING LAKELAND BEFORE 5 PM AND BARTOW AND LAKE WALES
BEFORE 515 PM. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO
BLOW AROUND. AT 437 PM...WINTER HAVEN GILBERT FIELD RECORDED A WIND
GUST OF 36 MPH. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL ALSO PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES...AND MOTORISTS MAY WANT TO DELAY
TRAVEL BRIEFLY...BUT THE STORM WILL ONLY LAST 10 TO 15 MINUTES IN
ANY ONE LOCATION.

BSG
Special weather statement, Sep 16, 3:58 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
458 PM EDT SUN SEP 16 2007

FLZ051-162145-
HILLSBOROUGH-
458 PM EDT SUN SEP 16 2007

...STRONG THUNDERSTORM HEADED TOWARD DOWNTOWN TAMPA...

A THUNDERSTORM...MOVING SOUTH AT 10 MPH...WILL AFFECT EAST
LAKE-ORIENT PARK...TAMPA INTERNATIONAL AIRPORT...TAMPA AND MACDILL
AIR FORCE BASE...UNTIL 545 PM EDT. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS...PARTICULARLY THOSE
HEADING EAST AND NORTHEAST ONTO I 275 AND I 4 FROM AROUND THE
STADIUM...SHOULD EXERCISE EXTREME CAUTION UNTIL THE STORM PASSES BY.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

BSG
Special weather statement, Sep 16, 4:23 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
523 PM EDT SUN SEP 16 2007

FLZ060-162145-
SARASOTA-
523 PM EDT SUN SEP 16 2007

...STRONG THUNDERSTORMS PRESSING SOUTH ALONG THE SARASOTA COUNTY
COAST...

A THUNDERSTORM...MOVING SOUTHWEST AT 10 MPH...WILL AFFECT SOUTH
SARASOTA...AND SIESTA KEY UNTIL 530 PM...REACHING VENICE AND SOUTH
VENICE BETWEEN 530 AND 545 PM. GUSTY WINDS UP TO 40 MPH WILL OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY TRAVEL
ALONG AND WEST OF I 75 TOWARD THE BEACHES UNTIL THE STORMS PASS.

BSG
Special weather statement, Sep 16, 4:45 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
545 PM EDT SUN SEP 16 2007

FLZ051-162230-
HILLSBOROUGH-
545 PM EDT SUN SEP 16 2007

...THUNDERSTORMS EXPECTED TO INTENSIFY AS THEY MOVE INTO EASTERN
HILLSBOROUGH COUNTY FROM I 4 SOUTHWARD...

THUNDERSTORMS...MOVING SOUTHWEST AT 10 MPH...WILL AFFECT PLANT CITY
UNTIL 6 PM. THE COLLISION OF OUTFLOW FROM CELLS NEAR TAMPA AND THOSE
MOVING INTO PLANT CITY WILL LIKELY PRODUCE INTENSE STORMS ALONG
STATE ROUTE 60 BETWEEN 6 AND 630 PM...INCLUDING
RIVERVIEW...LITHIA...FISH HAWK RANCH...AND EXTENDING SOUTH TOWARD
BOYETTE.

TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL AS 2 OR MORE INCHES OF RAIN ARE
POSSIBLE IN SOME AREAS...PARTICULARLY ALONG AND JUST SOUTH OF STATE
ROAD 60. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. STRONGER CELLS WILL PRODUCE PEA
SIZE HAIL IN A FEW LOCATIONS.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

BSG

The radar

The Tampa radar (KTBW), 147 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Lee

When
September 16, 5:25 PM EST to 5:27 PM EST
Where
Lee County, Ft Myers Beach
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
26.450, -81.950

A waterspout moved onshore near Estero Boulevard and Canal Street as a tornado and damaged the roof of a resort hotel and a nearby Tiki bar.

Tornado, Lee

When
September 16, 5:33 PM EST to 5:58 PM EST
Where
Lee County, 3.51 mi S of Cape Coral to 1.42 mi WNW of Cape Coral
Rating
EF1
Path length
4.4 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
26.550, -81.980

Thunderstorms continued to develop northward along the sea breeze front and produced a tornado that traveled due north from near the intersection of Rose Garden and and El Dorado Parkway West to near Skyline Boulevard and Veterans memorial Parkway. The damage path was less than the size of a single family home for most of the track and the average wind speed based on the damage was 65-75 MPH. The EF1 damage was of a home nearly cut in half by the tornado with wind speeds estimated at 105 MPH. The lower than expected wind estimate was a result of older building codes and the roof blowout occurred as a result of a large picture window being blown in. About 138 homes were damaged. Six homes received moderate damage and one home was destroyed. The tornado snapped several power poles and damaged numerous fences, sheds and trees. Several vehicles and boats were flipped over. There was one injury as a gentleman looked outside to see the tornado and was struck by debris. Thirty people were displaced from their homes. Damage estimates were based on a survey completed by Cape Coral Emergency Management.

Thunderstorm Wind, Lee

When
September 16, 5:45 PM EST
Where
Lee County, 3.23 mi SW of Cape Coral
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
26.570, -82.010

Down burst winds wrapping around a tornado three blocks to the east caused minor damage to several homes in the area around the intersection of Beach Parkway West and Agualinda Boulevard.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49831, 49851, 49855.